Alert archive / Kansas / Severe Thunderstorm Warnings in 1994
Severe Thunderstorm Warning 157, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 23, 1994, 6:40 PM CDT for Ness County, Kansas. It was in force for 50 min.
The area
The counties it named.
The facts
- Issued
- Aug 23, 1994, 6:40 PM CDT (23:40 UTC)
- Expired
- Aug 23, 1994, 7:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ness County, KS
The radar
The Dodge City radar (KDDC), 80 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1613 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 232341 RRA SVRDDC KSC135-240030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 640 PM CDT TUE AUG 23 1994 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 730 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL KANSAS ...NESS COUNTY AT 638 PM...DOPPLER RADAR INDICATED SEVERAL SEVERE THUNDERSTORMS IN NESS COUNTY. ONE STORM WAS 5 MILES SOUTH OF UTTICA...ANOTHER 4 MILES SOUTHWEST OF BROWNELL AND ANOTHER SEVERE STORM WAS DEVELOPING JUST SOUTH OF BEELER. THESE STORMS WERE FROM 15 SOUTHWEST OF NESS CITY TO 14 MILES NORTHEAST OF NESS CITY. THE THUNDERSTORMS WERE MOVING VERY LITTLE BUT COULD AFFECT BEELER... ARNOLD...RANSOM AND BROWNELL THROUGH 715 PM. LARGE HAIL...TORRENTIAL RAINFALL AND DAMAGING WIND ARE ALL POSSIBLE. PEOPLE IN THE AFFECTED AREA SHOULD MOVE INSIDE TO A STRONG BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:06 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Aug 23, 3:06 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 306 PM CDT TUE AUG 23 1994 MODELS PULL MIDWEST SHORTWAVE RAPIDLY EAST OVERNIGHT...WITH BEST Q-VECTOR CONVERGENCE SHIFTING NORTHEAST OF CWA. DESPITE JUICY CONDITIONS WITH DEWPOINTS INCREASING INTO THE UPPER 60S THIS PM...EXPECT CAP TO HOLD FOR THE MOST PART WITH GOOD NIVA PROGGED TO KILL OFF ANY HOPES OF UPPER DIVERGENCE. WATER VAPOR SHOWS ANOTHER VORT MAX EAST OF LAS HEADING NORTHEAST. ETA SEEMS TO HANDLE THIS BEST...BRINGING IT EAST INTO NEBRASKA WED WITH BEST DYNAMICS SKIMMING NORTHERN KANSAS. FEEL THAT POPS TOO LOW TO MENTION AS A RESULT. DRY SOIL CONDITIONS AND LONGER NIGHTS WARRANT A SLIGHTLY BIGGER DIURNAL RANGE THAN GUIDANCE (WITH SLIGHTLY LOWER MINS AND HIGHER MAXES). CRAVEN
In the hours before
Special weather statement, Aug 23, 6:22 PM CDT, 18 minutes before
KSZ045-240025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT TUE AUG 23 1994 ...A VERY STRONG THUNDERSTORM WAS NORTHWEST OF NESS CITY... AT 621 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 4 MILES SOUTH AND SOUTHEAST OF UTTICA OR ABOUT 15 MILES NORTHWEST OF NESS CITY. THIS STORM WAS NOT MOVING MUCH BUT COULD AFFECT ARNOLD THROUGH 645 PM. TORRENTIAL RAINFALL...MARBLE SIZE HAIL...WIND GUSTS TO 50 MILES AN HOUR AND DEADLY LIGHTNING CAN BE EXPECTED. IF THREATENING WEATHER APPROACHES...YOU SHOULD MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HUTTON
Special weather statement, Aug 23, 6:23 PM CDT, 17 minutes before
KSZ045-240025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT TUE AUG 23 1994 ...A VERY STRONG THUNDERSTORM WAS NORTHWEST OF NESS CITY... AT 621 PM...DOPPLER RADAR INDICATED A VERY STRONG THUNDERSTORM 4 MILES SOUTH AND SOUTHEAST OF UTTICA OR ABOUT 15 MILES NORTHWEST OF NESS CITY. THIS STORM WAS NOT MOVING MUCH BUT COULD AFFECT ARNOLD THROUGH 645 PM. TORRENTIAL RAINFALL...MARBLE SIZE HAIL...WIND GUSTS TO 50 MILES AN H|OUR AND DEADLY LIGHTNING CAN BE EXPECTED. IF THREATENING WEATHER APPROACHES...YOU SHOULD MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. HUTTON
Nearby
Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.